Q: I’ve been juicing and consuming large quantities of carrots, and I’m noticing an orange tint on my palms. What causes this, and is it harmful?
A: The medical term for this condition is carotenemia. In this case, it’s probably caused by excessive consumption of carotene-rich foods. The body converts carotenes slowly to vitamin A, so eating a lot of high-carotene foods (or taking a lot of beta-carotene supplements) overwhelms the body’s conversion capabilities. The extra carotene is not converted to vitamin A and instead is stored, most often in the palms, soles of the feet and behind the ears. This yellow hue to the skin can look like jaundice, which is a serious condition; however, only jaundice turns the whites of the eyes yellow, and may produce fatigue and itchy skin as well.
Carotenemia is generally benign and goes away a few months after carotene consumption is reduced. However, it can also occur in people with diabetes and hypothyroid disease (low thyroid function), both of which inhibit the conversion of carotene to vitamin A. Although it certainly sounds like your condition is the result of eating lots of carrots, you may want to see a doctor to rule out any more serious problems.
Gauging The Bs
Q: I know that elevated homocysteine levels are associated with heart disease, and B vitamins help. Which B vitamins should I take?
A: Hyperhomocysteinemia has been associated with increased risk for heart disease. The best way to tell if you need extra B vitamins is to get a serum test, which measures homocysteine levels in your blood. If elevated, you can take vitamins B6, B12 and folic acid—the three vitamins studies have most often linked to lowering homocysteine. A repeat test can then determine if the dose is sufficient.
Most people who have elevated levels—10 percent to 20 percent of the population—will probably lower those levels by daily ingesting 10-20 mg B6, 500-1,000 mcg B12, and 800-1,000 mcg folic acid. These doses are well above the recommended daily intake, but there is no literature to indicate long-term harm in taking this combination of nutrients at these levels, probably because they are water-soluble and will not accumulate in the body. A good book to read on the subject is The Homocysteine Revolution by Kilmer McCully, MD (Keats, 1997), who pioneered the concept of homocysteine and heart health.
Do Drugs And Supplements Mix?
Q: My mother takes regular prescription medications as well as supplements. Should she be taking her pills at separate times to avoid unwanted interactions?
A: Interactions between drugs and nutrients are increasingly an issue, because a number of recent studies indicate the need for caution. Certain nutrients can interfere with the absorption of a drug and affect the drug’s efficacy. For example, a 20-patient study at the Veterans Affairs Medical Center in Los Angeles found that calcium carbonate appears to impair the absorption of levothyroxine, a hormone-replacement drug commonly prescribed for hypothyroid patients and analogous to thyroxine (T4)—a principal hormone secreted by the thyroid gland.
Researchers measured patients’ levels of thyroxine four times: at baseline while taking levothyroxine alone; at two and three months while taking both calcium carbonate and levothyroxine; and two months after discontinuing just the calcium carbonate. Results showed that calcium supplementation significantly reduced absorption of the medication. These changes were reversed when calcium supplementation was discontinued.
Dan Lukaczer, ND, is director of clinical services at the Functional Medicine Research Center, a division of HealthComm International Inc., in Gig Harbor, Wash.